Eric Katz

Associate Professor
Mathematics Department
The Ohio State University

231 West 18th Avenue
Columbus, OH 43210

Math Tower (MW) 606
katz.60 @

I am an Associate Professor in the Department of Mathematics at the Ohio State University. I'm primarily interested in tropical geometry, arithmetic geometry, and combinatorial algebraic geometry. Before coming to the Ohio State University I was an Associate Professor in the Departments of Combinatorics and Optimization and Pure Mathematics at the University of Waterloo. Prior to that, I was as an RTG Postdoc at The University of Texas, a Postdoctoral member at Mathematical Sciences Research Institute, and an Assistant Research Professor at Duke University. I was a graduate student at Stanford University and an undergraduate at the Ohio State University. Needless to say, Go Bucks!

My curriculum vitae is available here.


Here are some slide presentations.

My research statement (without future research plans).
  1. Poset subdivisions and the mixed cd-index (with Patrick Dornian and Ling Hei Tsang), to be submitted.

  2. Multivariate polynomials for generalized permutohedra (with McCabe Olsen), submitted.

  3. Total p-differentials on schemes over Z/p^2 (with Taylor Dupuy, Joseph Rabinoff, and David Zureick-Brown), J. Algebra, 524 (2019), 110-123.

  4. Higher Cycle Operations and a Unipotent Torelli Theorem for Graphs (with Raymond Cheng), submitted.

  5. Hodge Theory of Matroids (with Karim Adiprasito and June Huh), Notices of the AMS, 64 (2017), 26-30.

  6. Newton-Okounkov Bodies over Discrete Valuation Rings (with Stefano Urbinati), Int. Math. Res. Not., rnx248, 2018.

  7. Diophantine and tropical geometry, and uniformity of rational points on curves (with Joseph Rabinoff and David Zureick-Brown), Algebraic Geometry: Salt Lake City 2015, 231-279, Proc. Sympos. Pure Math., AMS, 2018.

  8. Hodge theory for combinatorial geometries (with Karim Adiprasito and June Huh), Annals of Mathematics, 188 (2018), 381-452.

  9. Uniform bounds for the number of rational points on curves of small Mordell-Weil rank (with Joseph Rabinoff and David Zureick-Brown), Duke Mathematical Journal, 165 (2016), 3189-3240.

  10. Tropical geometry, the motivic nearby fiber and limit mixed Hodge numbers of hypersurfaces (with Alan Stapledon), Research in the Mathematical Sciences, 3:10 (2016).

  11. Local h-polynomials, invariants of subdivisions, and mixed Ehrhart theory (with Alan Stapledon), Adv. Math., 286 (2016), 181-239.

  12. Matroid theory for algebraic geometers, Simons Symposium Proceedings, accepted.

  13. A Non-Abelian Analogue of Whitney's 2-isomorphism theorem, J. Algebraic Combinatorics, 39 (2014), 683-690.

  14. The Chabauty-Coleman bound at a prime of bad reduction and clifford bounds for geometric rank functions (with David Zureick-Brown), Compositio Math. 149 (2013), 1818-1838.

  15. Tropical Realization Spaces for Polyhedral Complexes, Proceedings of the Workshop on Tropical Geometry. Contemp. Math. 589 (2013), 235-251.

  16. Log-concavity of characteristic polynomials and the Bergman fan of matroids (with June Huh), Math Ann. 354 (2012), 1103-1116.

  17. Obstructions to lifting tropical curves surfaces in 3-space (with Tristram Bogart), SIAM J. Discrete Math. 26 (2012), 1050-1067.

  18. Lifting Tropical Curves in Space and Linear Systems on Graphs, Adv. Math. 230 (2012), 853-875.

  19. Tropical Geometry and the Motivic Nearby Fiber (with Alan Stapledon), Compositio Math. 148 (2012), 269-294.

  20. Tropical Intersection Theory from Toric Varieties, Collect. Math. 63 (2012), 29-44.

  21. Realization Spaces for Tropical Fans (with Sam Payne), Proceedings of the Abel Symposium, vol. 6, 2011

  22. Monodromy Filtrations and the Topology of Tropical Varieties (with David Helm), Canadian J. Math. 64 (2011), 845-868.

  23. The tropical j-invariant (with Hannah Markwig and Thomas Markwig), LMS J. Comput. Math. 12 (2009), 275-294.

  24. A Tropical Toolkit, Expo. Math. 27 (2009) 1-36.

  25. Tropical Invariants from the Secondary Fan, (withdrawn).

  26. The j-invariant of a Plane Tropical Cubic (with Hannah Markwig and Thomas Markwig), J. Algebra 320 (2008) 3832-3848.

  27. Piecewise polynomials, Minkowski weights, and localization on toric varieties (with Sam Payne), Algebra Number Theory 2 (2008) 135-155.

  28. An Algebraic Formulation of Symplectic Field Theory, Journal of Symplectic Geometry 2 (2008) 135-155.

  29. Line-Bundles on Stacks of Relative Maps, unpublished note.

  30. Topological Recursion Relations by Localization, unpublished note.


I will be using carmen for all announcements involving teaching. I prefer emails be sent to my professional address, however.

Spring 2020:
Office Hours: T1:50-2:45pm, W3-3:45pm

Warning: It's often hard to keep up with emails from students in my undergraduate classes. If your email can be better answered in a brief chat with me, I'd prefer that you talk to me before or after class or in my office hours.


  1. Matt Baker's Bulletin article on Hodge theory in combinatorics, Bull. Amer. Math. Soc. 55 (2018), 57-80.

  2. Kevin Hartnett's A Path Less Taken to the Peak of the Math World (about June Huh and the resolution of Rota's Conjecture), Quanta Magazine

  3. What is Tropical Geometry?, Notices of the AMS, 64 (2017), 380-382.

  4. Matt Baker's Current Events Bulletin talk on Hodge Theory in Combinatorics at 2017 JMM

  5. Matt Baker's blog post on the effective Chabauty method describing my work with Zureick-Brown

  6. University of Waterloo story about the proof of Rota's conjecture by Adiprasito, Huh, and Katz

  7. Gil Kalai announces the proof of Rota's conjecture by Adiprasito, Huh, and Katz

  8. Matt Baker's blog post on the proof of Rota's conjecture

  9. Article on the Chromatic Polynomial and Adiprasito-Huh-Katz from Nieuw Archief voor Wiskunde (in Dutch)

Please note that Adiprasito, Huh, and Katz resolved Rota's log-concavity conjecture which is distinct from Rota's excluded minors for matroids conjecture, a problem considered to be important by the structural combinatorics community.